Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 96, NWS Houston/Galveston, TX

November 23, 2004Washington County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 23, 2004, 3:02 PM CST for Washington County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 3:02 PM CST (21:02 UTC)
Expired
Nov 23, 2004, 6:00 PM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Washington County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 232104
FFWHGX
TXC477-240000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
302 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 600 PM CST

* AT 257 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
RAINFALL OF 1 TO 3 INCHES OVER MUCH OF WASHINGTON COUNTY SINCE 130 
PM. GIVEN THE SATURDATED SOIL FROM PREVIOUS RAINS...THIS RAINFALL 
WILL QUICKLY RUNOFF AND CAUSE FLASH FLOODING

* FLOODING IS EXPECTED IN OR NEAR...MANY LOW WATER CROSSINGS AND 
SMALL STREAMS IN THE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3008 9660 3012 9628 3037 9617 3022 9669

$$
1 follow-up statement
000 
WGUS74 KHGX 232257
FFSHGX
TXC477-232310-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
456 PM CST TUE NOV 23 2004

...THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY HAS BEEN CANCELLED...

DOPPLER RADAR INDICATES THAT STORMS HAVE MOVED OUT OF THE COUNTY AND 
THE THREAT FOR FLOODING HAS ENDED FOR THE TIME BEING.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM WEDNESDAY MORNING. 
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3008 9660 3012 9628 3037 9617 3022 9669

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 1:52 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 23, 1:52 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
152 PM CST TUE NOV 23 2004

.DISCUSSION...
NEW CONFERENCE CALL WITH SPC EXTENDED THE TORNADO WATCH FOR ALL OF
SOUTHEAST TEXAS UNTIL 9 PM. 46

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS SOUTHEAST TEXAS
THIS AFTERNOON. THE STRONGEST ACTIVITY IS JUST TO THE NORTHWEST OF
OUR AREA IN ROBERTSON COUNTY. WE HAVE HAD SEVERAL CELLS MOVE INLAND
FROM THE GULF THAT HAVE EXHIBITED ROTATION...AND VAD WIND PROFILES
CONTINUE TO SHOW A FAVORABLE ENVIRONMENT FOR STORM ROTATION. WILL
LIKELY BE A BUSY NIGHT HERE UNTIL THE COLD FRONT MOVES ACROSS THE
REGION. LATEST MODEL GUIDANCE SUGGESTS THE FRONT WILL MOVE THROUGH
AROUND MIDNIGHT. SHOWERS MAY LINGER UNTIL THE UPPER TROUGH MOVES
THROUGH EARLY MORNING TOMORROW. WE ARE LEANING TOWARD EXTENDING THE
FLOOD WATCH UNTIL THE 4 AM ZONE PACKAGE IN CASE THE SHOWERS DO
LINGER A BIT LONGER THAN MIDNIGHT. IF THINGS DONT PAN OUT...THE
EVENING SHIFT CAN CANCEL IF NECESSARY.

SURFACE HIGH DRIFTS ACROSS SOUTH LATE WEDNESDAY INTO EARLY FRIDAY.
ONSHORE WINDS WILL RETURN TO THE AREA BY FRIDAY MORNING. THE NEXT
SYSTEM APPROACHES THE AREA BY EARLY SATURDAY MORNING. HOWEVER...IT
WILL BE MOVING RATHER RAPIDLY THROUGH THE REGION. THIS WILL LIMIT
THE AMOUNT OF RETURN MOISTURE AND ANY SHOWER/THUNDERSTORM ACTIVITY
WILL LIKELY BE LIMITED TO THE COASTAL AREAS ON SATURDAY. YET ANOTHER
COLD FRONT WILL BEGIN TO TAKE SHAPE OVER THE SOUTHERN ROCKIES ON
SUNDAY AND THIS MAY IMPACT OUR AREA LATE ON MONDAY OR TUESDAY OF NEXT
WEEK. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 53 57 37 61 44 /  60 05 00 00 00
HOUSTON (IAH)         54 59 38 60 44 /  80 05 00 00 00
GALVESTON (GLS)       60 66 45 61 53 /  80 10 00 00 00

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM.
FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 4 AM WEDNESDAY.
SCA 00-60 NM WATERS.
SCEC BAYS.

&&
Hazardous weather outlook, Nov 23, 4:55 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CST TUE NOV 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
455 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
...A FLOOD WATCH IN EFFECT UNTIL 9 PM CST...

AN APPROACHING STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN THE
DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
TEXAS TODAY AND THIS EVENING. WITH THE SOIL ALREADY SATURATED...
ADDITIONAL HEAVY RAINS WILL LEAD TO A FLOOD SITUATION. EXPECTED
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP
TO 5 INCHES. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT
ENDING THE FLOOD THREAT.

AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL
HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING. TORNADOES WILL BE THE PRIMARY THREAT ALTHOUGH SOME THREAT
OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL.

DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD
AND SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Nov 23, 9:44 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
944 AM CST TUE NOV 23 2004

GMZ330-335-350-355-TXZ178-179-200-213-214-226-227-235>238-232100-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-JACKSON-
LIBERTY-MATAGORDA-MATAGORDA BAY-POLK-SAN JACINTO-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
944 AM CST TUE NOV 23 2004

...TORNADO WATCH 884 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST
TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER
LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS
AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR
ISOLATED TORNADO DEVELOPMENT.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE
BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...JACKSON...
LIBERTY...MATAGORDA...POLK...SAN JACINTO...GALVESTON BAY...MATAGORDA
BAY...AND THE GULF WATERS FROM HIGH ISLAND TO THE MATAGORDA SHIP
CHANNEL OUT TO 20 NM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.
Special weather statement, Nov 23, 2:06 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
206 PM CST TUE NOV 23 2004

GMZ335-355-TXZ163-164-176>179-195>200-210>214-226-227-235>238-240300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
206 PM CST TUE NOV 23 2004

...TORNADO WATCH EXTENDED UNTIL 9 PM FOR ALL OF SOUTHEAST TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS EXTENDED THE
TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM. AN UPPER LEVEL
TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS AND ALLOW
THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR ISOLATED
TORNADO DEVELOPMENT.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN...
BRAZORIA...BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...GALVESTON BAY...AND THE GULF WATERS FROM HIGH
ISLAND TO FREEPORT OUT TO 20 NM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 6:13 PM CSTFlash Flood WarningHGXJackson3 hr
Nov 22, 8:15 PM CSTFlash Flood WarningHGXWharton3 hr
Nov 22, 10:22 PM CSTFlash Flood WarningHGXHarris3 hr
Nov 22, 10:38 PM CSTFlash Flood WarningHGXColorado, Fort Bend, Wharton3 hr
Nov 23, 1:14 AM CSTFlash Flood WarningHGXFort Bend, Harris2 hr
Nov 23, 8:15 AM CSTSpecial Marine WarningHGX60 min
Nov 23, 9:26 AM CSTSpecial Marine WarningHGX64 min
Nov 23, 9:52 AM CSTSevere Thunderstorm WarningHGXGalveston38 min
Nov 23, 10:24 AM CSTSpecial Marine WarningHGX96 min
Nov 23, 11:19 AM CSTTornado WarningHGXChambers, Galveston26 min
Nov 23, 12:24 PM CSTSevere Thunderstorm WarningHGXBrazos36 min
Nov 23, 12:46 PM CSTSevere Thunderstorm WarningHGXMadison59 min
Nov 23, 1:00 PM CSTSevere Thunderstorm WarningHGXBrazos30 min
Nov 23, 1:07 PM CSTTornado WarningHGXMontgomery, San Jacinto38 min
Nov 23, 1:24 PM CSTSevere Thunderstorm WarningHGXHouston51 min
Nov 23, 1:46 PM CSTTornado WarningHGXAustin, Polk, San Jacinto, Washington44 min
Nov 23, 1:53 PM CSTFlash Flood WarningHGXTrinity3 hr
Nov 23, 1:56 PM CSTSevere Thunderstorm WarningHGXBrazos49 min
Nov 23, 2:23 PM CSTSevere Thunderstorm WarningHGXHouston37 min
Nov 23, 2:35 PM CSTSevere Thunderstorm WarningHGXWashington40 min
Nov 23, 2:37 PM CSTTornado WarningHGXChambers, Harris, Liberty38 min
Nov 23, 2:44 PM CSTSevere Thunderstorm WarningHGXGrimes46 min
Nov 23, 2:46 PM CSTTornado WarningHGXTrinity29 min
Nov 23, 2:49 PM CSTTornado WarningHGXWashington26 min
Nov 23, 2:56 PM CSTTornado WarningHGXWaller34 min
Nov 23, 3:02 PM CSTTornado WarningHGXGrimes43 min
Nov 23, 3:13 PM CSTTornado WarningHGXMontgomery, Walker47 min
Nov 23, 3:14 PM CSTTornado WarningHGXTrinity31 min
Nov 23, 3:15 PM CSTTornado WarningHGXLiberty15 min
Nov 23, 3:17 PM CSTFlash Flood WarningHGXGrimes, Montgomery, Walker3 hr
Nov 23, 3:24 PM CSTTornado WarningHGXHarris, Liberty51 min
Nov 23, 3:44 PM CSTSevere Thunderstorm WarningHGXPolk46 min
Nov 23, 3:58 PM CSTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker62 min
Nov 23, 3:59 PM CSTTornado WarningHGXHarris, Montgomery31 min
Nov 23, 4:21 PM CSTFlash Flood WarningHGXTrinity3 hr
Nov 23, 4:31 PM CSTTornado WarningHGXLiberty44 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.